Iowa, 2011

Hail in Iowa, July 26, 2011

July 26, 2011 · NWS DVN · 1 event in 1 county or zone

Non-severe hail the size of a nickel fell 1 mile east of Mount Pleasant, IA at 455 pm July 26.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Non-severe hail the size of a nickel fell 1 mile east of Mount Pleasant, IA at 455 pm July 26.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 26, 2:15 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 26, 2:15 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
315 PM CDT TUE JUL 26 2011

.SYNOPSIS...
LATEST SFC ANALYSIS WAS INDICATING THAT BRUNT OF HIGH PRESSURE
AXIS WAS CURRENTLY ACRS WI...THE WESTERN GRT LKS AND LOBING DOWN TO
SOUTH OF LK MI. QUASI-STATIONARY BOUNDARY WAS STARTING TO ACT MORE
LIKE A WARM FRONT FROM THE WESTERN DAKOTAS...INTO THE CENTRAL CWA.
THIS FEATURE STILL BEING STALLED THOUGH BY RIDGE LOBE SOUTH OF LK
MI. LOW TO MID 70 SFC DPTS WHERE POOLING ALONG THE FRONT...WITH A
FEW POCKETS OF UPPER 70S HANGING ON DESPITE SOME DIURNAL DRY-DOWN
MIXING. ALOFT...W/V IMAGERY WAS INDICATING A MORE SUBSTANTIAL
MONSOONAL MOISTURE PLUME FEED WRAPPING UP FROM WESTERN MEXICO...UP
INTO THE NORTHERN PLAINS AND SOUTH CENTRAL CANADA. UPSTREAM VORT
COMPLEX WAS ALSO SEEN ON WATER VAPOR ROLLING ACRS THE CENTRAL INTO
NORTHERN ROCKIES WITH EYES ON THE NORTHWESTERN HIGH PLAINS.  ..12..

&&

.SHORT TERM...TONIGHT AND WEDNESDAY...
TONIGHT...WILL LET THE HEAT ADVISORY RIDE THROUGH 9 PM. WITH
SUBSTANTIAL POOL OF 4-5K J/KG SB/MUCAPES OCCUPYING MUCH OF IA INTO
WEST CENTRAL IL...EVEN A RIBBON OF WEAK LLVL MOISTURE CONVERGENCE
GENERALLY BI-SECTING THE CWA FROM NW-TO-SE WILL NEED TO BE WATCHED
FOR MORE BUOYANT CONVECTIVE BUBBLES OVER THE NEXT 1-3 HOURS. A COUPLE
OF ENHANCED CU LINES...ONE FROM NEAR SIGOURNEY IA TO MACOMB IL AND
ANOTHER FROM NORTHWEST OF CID...TO NEAR PRINCETON IL MAY ALSO BE AN
EVENING FOCUS FOR POP UP EARLY EVENING THUNDERSTORMS. WILL GO WITH
STRAIGHT CHC POPS FOR THUNDERSTORM DEVELOPMENT THIS EVENING ACRS THE
CENTRAL CWA FROM NW-TO-SE...AND MAINTAIN ISOLATED WORDING EITHER SIDE
OF THAT GRADIENT. MORE SCTRD ACTIVITY CURRENTLY BLOSSOMING ACRS
CENTRAL IL IN MORE PRONOUNCED AREA OF LLVL MOISTURE CONVERGENCE AND
PRESSURE FALLS. SOME OF THIS ACTIVITY MAY TRY AND BACK-BUILD/ZIPPER
TO THE NORTHWEST UP INTO THE LOCAL CWA ALONG THE ABOVE DESCRIBED
FAVORED FOCUS ZONES. DESPITE THE HIGH AMBIENT CAPES...SHEAR PROFILES
REMAIN WEAK AND THUS A LOW CHANCE FOR AN ORGANIZED SVR STORM THREAT
THIS EVENING. HOWEVER...THERE COULD BE AN ISOLATED SEVERE PULSE STORM
TAKING INTO ACCOUNT DRIER VERTICAL PROFILES ALOFT AND INVERTED-V
SOUNDINGS. MOST LIKELY THREAT A LOCALIZED DOWNBURST WIND OF 55-70
MPH...BUT LARGE HAIL OF AN INCH OR LARGER IN DIAMETER NOT OUT OF THE
QUESTION. OTHERWISE....MORE ORGANIZED MCS DEVELOPMENT STILL ON TRACK
TO TAKE PLACE ACRS THE NORTHERN PLAINS IN PRIME VORT FORCING REGION
AND CONTINUE TO PROPAGATE EASTWARD ACRS MN AND FAR WESTERN WI THROUGH
12Z WED. SOME SIGNALS OF AN ELEVATED WARM AIR ADVECTION WING FEEDING
ON A 25-35 KT SOUTHWESTERLY LLJ CONNECTED TO THE SOUTH AND SOUTHWEST
OF THIS ACTIVITY PRODUCING A BAND OF LATE NIGHT CONVECTION THAT MAY
PUSH ACRS THE NORTHERN THIRD TO HALF OF THE CWA. WILL JUST HAVE SOME
LOW LATE NIGHT POPS MAINLY IN THE NORTHWESTERN CWA FOR THIS POTENTIAL
FOR NOW. AGAIN WILL ADVERTISE A LOW TEMP GRADIENT FROM NORTHEAST
/UPPER 60S/-TO-SOUTHWEST/MID 70S/.

WEDNESDAY...STILL SOME UNCERTAINTY WITH RESPECT TO POTENTIAL
CONVECTIVE DEBRIS/STORM OUTFLOW FROM THE NORTH INTERFERING WITH THE
TRUE HEAT UP POTENTIAL. THUS THE DECISION FOR EXTENDING THE HEAT
ADVISORY OR EVEN GOING WITH HEAT WARNING HEADLINES WILL BE BETTER
LEFT FOR THE NIGHT CREW TO ASSES AND ISSUE IF NEED BE. WOULD BANK
ON THE DEBRIS CLEARING OR NOT MAKING IT FAR ENOUGH SOUTH THAT AREAS
SOUTH OF I80 WILL PROBABLY NEED SOME KIND OF HEAT HEADLINE AND
PROBABLY A WARNING AT THAT. WILL ADVERTISE HEADLINE CRITERIA HEAT
INDEX/S IN THE SOUTHERN ZONES AS A HEADS UP AS WELL WITH HIGHS IN
THE MID 90S AND SFC DPTS AT LEAST IN THE MID 70S. WILL GO WITH
CHANCE POPS FOR MCS REMNANTS NORTH OF I80 THROUGH 18Z...BUT BETTER
CHANCE FOR CONVECTIVE RE-FLARING UP OR INITIATING ACRS THE NORTHERN
TO NORTHWESTERN THIRD OF THE DVN CWA WED AFTERNOON ON OUTFLOW
BOUNDARIES AND OTHER DISCONTINUITY GRADIENTS FLOWING DOWN INTO THE
LOCAL FCST AREA FROM THE NORTHERN MCS ACTIVITY. SOME SEVERE POTENTIAL
WED AFTERNOON IN THESE AREAS WITH ANY CONVECTIVE DEVELOPMENT WITH
MORE OPTIMUM SHEAR AND DEEPER LIFT FROM APPROACHING WAVE AND UPPER
JET STREAK. MAY GO WITH LIKELY POPS IN THE FAR NORTHWESTERN CWA.
INCREASING PW/S OF 1.6 TO NEAR 2 INCHES SUGGEST AN INCREASING HEAVY
RAIN THREAT TOO WITH ANY ENHANCED STORM CLUSTER AND SLOW TO MARGINAL
PROPAGATION SPEEDS.    ..12..

.LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY...
OVERALL...MODEL INITIALIZATION WAS VERY POOR ESPECIALLY IN REGARDS
TO LOW LEVEL MOISTURE. NO ONE MODEL HAD AN ADVANTAGE OVER THE OTHER
MODELS.

WHAT OCCURS DURING THE DAY WEDNESDAY PLAYS SIGNIFICANTLY INTO HOW
FUTURE EVOLVES WX WED NIGHT/THURSDAY. THE MODELS ARE DESIGNED FOR
HYDROSTATIC PROCESSES. NON-HYDROSTATIC PROCESSES SUCH AS OUTFLOW
BOUNDARIES AND THE MCS ARE NOT HANDLED VERY WELL...IF AT ALL. THUS
INTERNAL SIGNALS AND CONCEPTUAL MODELS BECOME MORE IMPORTANT.

WED NIGHT THERE SHOULD BE AN OUTFLOW BOUNDARY FROM THE PREVIOUS
NOCTURNAL MCS ACROSS THE NORTHERN HALF OF THE CWFA. SAID BOUNDARY
SHOULD AID IN DEVELOPING DIURNAL CONVECTION FROM LATE WED AFTERNOON
AND INTO THE EVENING.

MEANWHILE...THE NEXT NOCTURNAL MCS WILL EITHER DEVELOP OUT OF THIS
CONVECTION OR IN WESTERN IOWA AND MOVE ACROSS THE AREA LATE WED
NIGHT INTO THURS MORNING. CONCEPTUALLY...THE HEAVIEST RAINFALL
SHOULD BE FURTHER SOUTH THAN WHAT THE MODELS CURRENT SUGGEST. PWATS
ON ALL MODELS ARE INDICATING AROUND 2 INCHES. THE GFS AND ITS NEAR
2.5 INCH PWATS...WHICH EXCEEDS THE MEASURED MAX PWAT HERE FOR
JULY...IS LIKELY 20 PERCENT TOO HIGH. REGARDLESS...STORMS WILL BE
VERY EFFICIENT IN PRODUCING HEAVY TO POTENTIALLY EXCESSIVE RAINFALL.
ADDITIONALLY...INTERNAL SIGNALS ARE MUCH STRONGER THAN YESTERDAY
INDICATING BACK BUILDING STORMS AND POTENTIAL TRAINING. CORFIDI
VECTORS CONFIRM THIS AS WELL. THUS THE HEAVY RAIN THREAT IS VERY
REAL AND THE POTENTIAL FOR EXCESSIVE AMOUNTS IS MODERATE.

RIGHT NOW THE BEST GUESS ON THE HEAVY RAIN AXIS IS FROM ROUGHLY KRFD
TO ABOUT KPEA...PLUS OR MINUS 40 MILES. IF THIS AXIS IS REALIZED IT
WOULD BE NOT GOOD SINCE THE GROUND IN THIS AREA IS QUITE MOIST FROM
RECENT HEAVY RAINFALL. HEADLINES FOR HEAVY RAIN MAY BE NEEDED BUT
AREAL EXTENT/COVERAGE MAY NOT BE KNOWN FOR ANOTHER 24 HRS.

HEAVY RAIN SHOULD CONTINUE INTO THURSDAY MORNING AS CORFIDI VECTORS
CONTINUE TO INDICATE A STRONG BACK BUILDING POTENTIAL FOR STORMS.
CLOUD COVER/PRECIP WILL SUPPRESS TEMPERATURES AND THE CURRENT
FORECASTED MAX TEMPERATURES FOR THURSDAY ARE LIKELY TOO WARM.

THURS NIGHT/FRIDAY...CONCEPTUAL MODELS AND INTERNAL SIGNALS ARE
INDICATING THE HEAVY RAIN THREAT WILL REMAIN ACROSS THE AREA BUT
SHOULD BE FURTHER SOUTH THAN THE PREVIOUS NIGHT. RIGHT NOW THE AXIS
IS SUGGESTED AS BEING FROM KDKB TO TO KTVK BUT THIS MAY BE TOO FAR
NORTH.

FRIDAY NIGHT ON...
MODEL CONSENSUS IS TO PUSH THE FRONT INTO THE SOUTHERN CWFA FRIDAY
NIGHT WITH IT JUST SOUTH OF THE CWFA ON SATURDAY. THUS SCHC POPS FRI
NIGHT INTO SATURDAY IN THE SOUTH HALF TO QUARTER OF THE CWFA LOOKS
REASONABLE. DRY CONDITIONS SHOULD BE SEE SAT NIGHT/SUN WITH HIGH
PRESSURE MOVING ACROSS THE AREA. THERE ARE DIFFERENCES BETWEEN THE
MODELS ON HOW FAST RETURN FLOW DEVELOPS AND SUBSEQUENT PRECIP
CHANCES FROM SUNDAY NIGHT ON. MOST IF NOT ALL THE CWFA SHOULD BE DRY
SUN NIGHT/MON WITH POSSIBLY NEW CONVECTION ARRIVING MON NIGHT.
MODELS GENERALLY AGREE RETURN FLOW IS WELL ESTABLISHED BY TUESDAY
WITH SCHC POPS LOOKING REASONABLE ATTM.     ..08..

&&

.AVIATION...
MAINLY VFR SCTRD-BKN CU THROUGH 02Z WITH ISOLATED THUNDERSTORMS
POSSIBLE IN THE VCNTY OF ALL TERMINALS. A LULL IN THE STORMS
CHANCES FROM 05Z-09Z BEFORE MORE STORMS MAY ENCROACH UPON THE
CID AND DBQ TERMINALS BY KAT NIGHT. PATCHY AND MAINLY MVFR
FOG/HAZE OF 3 TO 5 MILES IN AREAS OVERNIGHT.    ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR CEDAR-DES MOINES-
     HENRY IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-LEE-LOUISA-MUSCATINE-
     SCOTT-VAN BUREN-WASHINGTON.

IL...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR BUREAU-HANCOCK-
     HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-
     WARREN.

MO...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR CLARK-SCOTLAND.

&&

12/08
Hazardous weather outlook, Jul 26, 3:37 AM CST, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
437 AM CDT TUE JUL 26 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-270945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
437 AM CDT TUE JUL 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON. SOME STORMS COULD BE SEVERE WITH HAIL UP TO THE SIZE
OF PING PONG BALLS AND WIND GUSTS OVER 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY...THERE IS A SLIGHT RISK FOR SEVERE STORMS MAINLY NORTH
OF INTERSTATE 80. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING
WINDS OVER 60 MPH FROM THUNDERSTORMS IN THE AFTERNOON THROUGH
EVENING HOURS. A FEW STORMS MAY ALSO BE CAPABLE OF PRODUCING HAIL
UP TO 1 INCH IN DIAMETER.

THE THREAT OF SEVERE THUNDERSTORMS WITH DAMAGING WIND WILL
CONTINUE...AND EXPAND OVER MOST OF THE OUTLOOK AREA FROM WEDNESDAY
NIGHT THROUGH THURSDAY AS A SLOW MOVING FRONT LINGERS OVER THE
REGION.

HEAVY RAIN WILL BE POSSIBLE WITH THUNDERSTORMS FROM WEDNESDAY
THROUGH THURSDAY NIGHT. THIS MAY RESULT IN FLASH FLOODING IN AREAS
AFFECTED BY RECENT HEAVY RAINFALL. THIS RISK WILL INITIALLY BE
GREATEST NORTH OF INTERSTATE 80.

VERY WARM AND HUMID CONDITIONS ARE EXPECTED WEDNESDAY AND
THURSDAY. HEAT INDEX VALUES MAY REACH OVER 100 DEGREES IN THE
AFTERNOON AND EVENING HOURS...AND HEAT ADVISORIES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS UNLIKELY TODAY AND TONIGHT.

NICHOLS/SHEETS

In the hours before

Special weather statement, Jul 26, 3:27 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
427 PM CDT TUE JUL 26 2011

IAZ087>089-099-262215-
DES MOINES-HENRY-JEFFERSON-LEE-
427 PM CDT TUE JUL 26 2011

...STRONG THUNDERSTORM NEAR MOUNT PLEASANT...

AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MOUNT PLEASANT...MOVING SLOWLY SOUTHEAST AT
5 TO 10 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  EAST OF SALEM AROUND 440 PM CDT...
  LOWELL...7 MILES SOUTHWEST OF NEW LONDON...8 MILES NORTH OF ST.
  PAUL AND 8 MILES NORTH OF PILOT GROVE AROUND 515 PM CDT...

PENNY SIZE HAIL...WINDS GREATER THAN 35 MPH...HEAVY RAIN...
ARE EXPECTED WITH THIS STORM.

IF YOU HEAR THUNDER, MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORM HAS PASSED.

LAT...LON 4093 9113 4067 9145 4091 9174 4105 9160
TIME...MOT...LOC 2125Z 320DEG 5KT 4093 9157

12
Local storm report, Jul 26, 3:43 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
443 PM CDT TUE JUL 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             3 S MOUNT PLEASANT      40.92N 91.55W
07/26/2011  E0.50 INCH       HENRY              IA   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL.

&&

GROSS

The radar

The Quad Cities radar (KDVN), 107 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Henry

When
July 26, 3:55 PM CST
Where
Henry County, 1.25 mi ESE of Mt Pleasant
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.960, -91.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331097.